Alert archive / Arizona / Flash Flood Warnings in 2015

Flash Flood Warning 20, NWS Las Vegas, NV

July 5, 2015Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 5, 2015, 11:47 AM MST for Mohave County, Arizona. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2015, 11:47 AM MST (18:47 UTC)
Expired
Jul 5, 2015, 2:45 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 123 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 1:00 PM MSTFLASH FLOOD9 Ne Hualapai Peak, AZSIX INCHES OF WATER ACROSS I-40 FRONTAGE ROAD AT MILE MARKER 66
Jul 5, 2:00 PM MSTHEAVY RAIN 2.210 Ne Hualapai Peak, AZCEDAR HILLS ALERT GAUGE MEASURED A STORM TOTAL OF 2.20 INCHES OF RAIN.
Jul 5, 2:00 PM MSTHEAVY RAIN 2.2Cedar Hills, AZCEDAR HILLS ALERT GAUGE MEASURED A STORM TOTAL OF 2.20 INCHES OF RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 73 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
212 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1251 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

084 
WGUS55 KVEF 051847
FFWVEF
AZC015-052145-
/O.NEW.KVEF.FF.W.0020.150705T1847Z-150705T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1147 AM MST SUN JUL 5 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWESTERN ARIZONA...

* UNTIL 245 PM MST
    
* AT 1145 AM MST...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN OVER HUALAPAI MOUNTAIN PARK. THE RAIN IS MOVING 
  NORTHEAST AT 5 MPH. ADDITIONAL THUNDERSTORMS ARE DEVELOPING OVER 
  THE SAME AREA AND FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HUALAPAI MOUNTAIN PARK...BLAKE RANCH ROAD...DW RANCH ROAD AND WILD
  COW CAMPGROUND.

THIS INCLUDES INTERSTATE 40 IN ARIZONA BETWEEN MILE MARKERS 60 AND
80.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3495 11384 3519 11391 3534 11377 3528 11355
      3494 11354

$$

OUTLER
2 follow-up statements
825 
WGUS75 KVEF 051914
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1214 PM MST SUN JUL 5 2015

AZC015-052145-
/O.CON.KVEF.FF.W.0020.000000T0000Z-150705T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
1214 PM MST SUN JUL 5 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM MST FOR
CENTRAL MOHAVE COUNTY...

AT 1212 PM MST...DOPPLER RADAR CONTINUED TO INDICATE A STRONG 
THUNDERSTORM PRODUCING HEAVY RAIN NEAR HUALAPAI MOUNTAIN PARK AND 
NEAR MILE POST 65 ON INTERSTATE 40. DPS CREWS HAVE REPORTED AREAS OF 
STANDING WATER ON INTERSTATE 40 AND A MOTOR VEHICLE ACCIDENT. 
ADDITIONAL RAINFALL WILL ADD TO RUN OFF AND FLASH FLOOD DANGER. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HUALAPAI MOUNTAIN PARK...BLAKE RANCH ROAD...DW RANCH ROAD AND WILD
COW CAMPGROUND.

THIS INCLUDES INTERSTATE 40 IN ARIZONA BETWEEN MILE MARKERS 60 AND
80.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3495 11384 3519 11391 3534 11377 3528 11355
      3494 11354

$$

OUTLER
232 
WGUS75 KVEF 052138
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
238 PM MST SUN JUL 5 2015

AZC015-052147-
/O.EXP.KVEF.FF.W.0020.000000T0000Z-150705T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
238 PM MST SUN JUL 5 2015

...THE FLASH FLOOD WARNING FOR CENTRAL MOHAVE COUNTY WILL EXPIRE AT
245 PM MST...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO 
POSE A THREAT. LOCAL WASHES AND DRAINAGES WILL CONTINUE TO RUN HIGH 
THROUGH THIS EVENING. 

LAT...LON 3495 11384 3519 11391 3534 11377 3528 11355
      3494 11354

$$

OUTLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 10:23 AM MST, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 5, 10:23 AM MST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1023 AM PDT SUN JUL 5 2015

.SYNOPSIS....MOIST AND UNSTABLE AIR WILL ALLOW FOR ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE AREA TODAY
AND AGAIN MONDAY MAINLY IN THE AFTERNOON. DRIER AIR WILL WORK INTO
THE AREA ON TUESDAY WHICH WILL DECREASE COVERAGE OF SHOWERS.
TEMPERATURES WILL REMAIN SLIGHTLY BELOW NORMAL THROUGH THE WEEK.
&&

.SHORT TERM [MESOSCALE ANALYSIS]...PRIMARY CONCERN THIS MORNING IS
A NEGATIVELY TILTED SHORT WAVE MOVING AROUND UPPER LOW OFF THE
COAST. THIS FEATURE IS CLEARLY EVIDENT IN WATER VAPOR IMAGERY.
TIMING IS VERY GOOD FOR THIS FEATURE AS IT WILL MOVE ACROSS THE
WESTERN PORTIONSOF OUR FORECAST AREA THIS AFTERNOON PROVIDING
ADDITIONAL LIFT FOR ANY THUNDERSTORM DEVELOPMENT. MOST OF THE
WESTERN AND SOUTHERN PORTIONS OF OUR AREA ARE CLOUD FREE AND SHOULD
DESTABILIZE QUITE WELL. SPC MESOANALYSIS AND OBSERVATIONS INDICATING
LOW LEVEL MOISTURE AND MID- LEVEL INSTABILTY SHOULD BE ENOUGH TO
SUPPORT DEVELOPMENT PROVIDED IS CAN BUST THROUGH THE CIN. HIGHER
TERRAIN LOCATIONS ARE LIKELY TO GET STARTED FIRST. WITH THE STEERING
FLOW FROM THE SOUTH, WE WILL NEED TO KEEP AN EYE DOWN NEAR THE ESSEX
CALIFORNIA AREA. STORMS FROM THAT AREA TEND TO WORK NORTH IN THIS
FLOW REGIME AND OFTEN AFFECT THE LAS VEGAS VALLEY. ELSEWHERE, MOST
CONVECTION ALLOWING MODELS ARE SHOWING ISOLATED TO SCATTERED
ACTIVITY IN ALMOST ALL AREAS OF THE CWA THIS AFTERNOON. &&

.AVIATION...FOR MCCARRAN...ISOLATED SHRA/TSRA ARE POSSIBLE TODAY MAINLY
AFTER 20Z. IF THUNDERSTORMS MAKE IT INTO THE LAS VEGAS VALLEY, THEY
WILL MOVE IN FROM THE SOUTH. STORMS COULD RESULT IN LOWER CIGS OR
GUSTY AND ERRATIC WINDS. OUTSIDE THUNDERSTORM INFLUENCE, WINDS WILL
FOLLOW THE TYPICALLY DAILY PATTERN TURNING SOUTH-SOUTHEAST LATE
AFTERNOON AND BACK TO SOUTHWEST IN THE EVENING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SHRA/TSRA ARE LIKELY TO DEVELOP AFTER 18Z MAINLY
ACROSS THE HIGHER TERRAIN OF INYO, ESMERALDA, LINCOLN, CENTRAL NYE,
AS WELL AS NORTHERN AND EASTERN MOHAVE COUNTIES AND IN THE SPRING
MTS AND SHEEP RANGE. GUSTY AND ERRATIC WINDS AND VSBY/CIGS REDUCED
TO MVFR OR LOWER ALONG WITH POSSIBLE MOUNTAIN OBSCURATIONS.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

LERICOS

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

Nearby

Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.